Arkansas, 2008

Flash Flooding and Hail in Arkansas, April 3, 2008

April 3, 2008 · NWS TSA · 10 events in 5 counties and zones

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening of April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 3, 2:59 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 3, 2:59 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT THU APR 3 2008

.DISCUSSION...
COLD FRONT ENTERING THE NORTHWEST PART OF OUR FORECAST AREA WILL
SWEEP ACROSS THE AREA OVERNIGHT. THE MAIN CONVECTIVE BAND APPEARS
TO BE DEVELOPING WELL AHEAD OF THE FRONT ALONG THE WESTERN EDGE OF
THE DEEPER MOISTURE. LOW LEVEL WINDS HAVE VEERED TO THE NORTH OF
THIS CONVECTIVE BAND WITH JUST SOME WEAKER CONVECTION WITHIN THIS
AREA OF VEERED WINDS ALONG THE I-44 CORRIDOR.

EXPECT STORMS TO GRADUALLY BECOME MORE ORGANIZED OVER THE NEXT FEW
HOURS WITH A HIGH SEVERE WEATHER POTENTIAL. THE TORNADO THREAT IS
MORE UNCERTAIN BUT PARAMETERS SUGGEST SOME THREAT IN AT LEAST
SOUTHEAST OKLAHOMA. NEW TORNADO WATCH HAS JUST BEEN ISSUED FOR THE
CENTRAL AND SOUTHERN PARTS OF OUR FORECAST AREA.

BACK TO THE NORTHWEST...ANY LINGERING CONVECTION WILL BE ENDING
THIS EVENING. HOWEVER WITH THE UPPER TROF STILL BACK TO THE
WEST...A FEW SHOWERS MAY STILL BE POSSIBLE OVERNIGHT SO WILL KEEP
POPS GOING EVERYWHERE. WILL CANCEL THE FLASH FLOOD WATCH ALONG THE
I-44 CORRIDOR WHERE SIGNIFICANT RAINFALL NO LONGER APPEARS LIKELY.

A FEW SHOWERS OR STORMS MAY LINGER EARLY FRIDAY FROM NORTHWEST
ARKANSAS INTO SOUTHEAST OKLAHOMA BEFORE CLEARING SKIES TAKE OVER.
AFTER A CHILLY NIGHT FRIDAY NIGHT...INCLUDING THE POTENTIAL FOR
FROST IN SOME PLACES...A VERY NICE SATURDAY IS ON TAP UNDER SUNNY
SKIES.

QUITE A BIT OF UNCERTAINTY EXISTS IN THE EXTENDED WITH A LARGE
SPREAD IN THE MODELS BY THE MIDDLE OF NEXT WEEK. THE GENERAL
CONSENSUS IS FOR AN INITIAL SYSTEM NEXT MONDAY INTO EARLY TUESDAY
BEING THE DOMINANT ONE AND THIS APPEARS TO BE THE MOST LIKELY
TIMEFRAME FOR SEVERE WEATHER IN THE EXTENDED. ANOTHER SYSTEM IS
LIKELY TO AFFECT THE AREA BY LATE WEDNESDAY AND THURSDAY. FOLLOWED
A BLEND OF THE MUCH WEAKER SUPPRESSED ECMWF AND THE MUCH STRONGER
NORTHERLY GFS FOR NOW. THIS MEANS THE SEVERE WEATHER CHANCES WILL
BE LOWER THAN WITH THE EARLY WEEK SYSTEM.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS AND
FOLLOWED A BLEND OF THE GFS MOS AND THE ECMWF FOR TEMPERATURES IN
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  60  38  70 /  50  10   0   0
FSM   50  61  39  72 /  90  30   0   0
MLC   48  60  38  71 /  70  20   0   0
BVO   42  61  34  71 /  30  10   0   0
FYV   45  56  32  68 /  80  30   0   0
BYV   44  55  35  68 /  80  30   0   0
MKO   46  60  37  70 /  60  20   0   0
MIO   42  58  35  70 /  40  10   0   0
F10   46  60  38  70 /  50  10   0   0
HHW   52  62  40  71 /  90  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR OKZ049-OKZ053-OKZ062-
     OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 3, 1:20 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
220 PM CDT THU APR 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
220 PM CDT THU APR 3 2008

...SEVERE WEATHER AND HEAVY RAINFALL LIKELY FROM LATE AFTERNOON
   THROUGH TONIGHT....

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA... EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK... SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A POTENT UPPER TROUGH APPROACHING THE FOUR CORNERS REGION
WILL AFFECT THE AREA BY LATE AFTERNOON. A SURFACE BOUNDARY HAD
LIFTED NORTH OF THE AREA THIS MORNING...AND WAS STRETCHED
ACROSS EASTERN KANSAS THROUGH NORTHWEST OKLAHOMA AS OF EARLY
AFTERNOON. THIS BOUNDARY WILL REORGANIZE AND BEGIN TO MOVE
SOUTHEAST AS A COLD FRONT. OUT AHEAD OF THE FRONT...MOIST AND
INCREASINGLY UNSTABLE AIR WILL CONTINUE TO OVERSPREAD THE REGION IN
ADVANCE OF THE APPROACHING UPPER TROUGH...WHICH WILL TRAVERSE THE
REGION TONIGHT. AIDED BY AFTERNOON HEATING...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS AS THIS AREA WILL LIKELY REMAIN IN THE WARM SECTOR
AS FAVORABLE UPPER SUPPORT INCREASES. SUPERCELL THUNDERSTORMS ARE
EXPECTED ACROSS A WIDE AREA BEGINNING LATE THIS AFTERNOON. ALL
SEVERE MODES...INCLUDING TORNADOES...HIGH WINDS...AND LARGE HAIL
WILL BE POSSIBLE IN ADDITION TO HEAVY FLOODING RAINFALL. THE
HEAVIEST RAINFALL AND CHANCES FOR SEVERE WILL BE EAST OF THE AREA
TOWARDS SUNRISE FRIDAY MORNING AS THE FRONT CLEARS THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

AFTER A SHORT BREAK...AND A FEW DAYS OF SLIGHT THUNDERSTORM
CHANCES... THE SEVERE WEATHER PATTERN IS EXPECTED TO TAKE SHAPE
ONCE AGAIN. BY MID WEEK ANOTHER IN A SERIES OF UPPER SYSTEMS IS
EXPECTED TO TRAVERSE THE PLAINS... ENCOUNTERING AN UNSTABLE AND
VOLATILE AIR MASS IN PLACE ACROSS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AS THIS VOLATILE SPRINGTIME WEATHER PATTERN CONTINUES TO
PERIODICALLY ENHANCE CHANCES FOR DAMAGING AND DANGEROUS WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 3, 1:25 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT THU APR 3 2008

OKZ066-071-032015-
MCINTOSH OK-OKMULGEE OK-
225 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 225 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF VERNON...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HOFFMAN...EUFAULA...CHECOTAH...
HANNA...VERNON...RAIFORD...VIVIAN...STIDHAM...ONAPA...PIERCE...
HITCHITA...RENTIESVILLE AND COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3533 9541 3515 9597 3517 9600 3527 9600
      3530 9597 3538 9598 3556 9581 3555 9534
TIME...MOT...LOC 1925Z 239DEG 51KT 3525 9598
Special weather statement, Apr 3, 1:36 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT THU APR 3 2008

OKZ070-073-074-032015-
HASKELL OK-MUSKOGEE OK-PITTSBURG OK-
236 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL AND NORTHEASTERN PITTSBURG

AT 236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF ENTERPRISE...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...STIGLER...ENTERPRISE...
WHITEFIELD...KEOTA...KANIMA...TAMAHA...BRIARTOWN AND PORUM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3547 9507 3544 9499 3539 9490 3523 9482
      3511 9556 3523 9559 3531 9534 3552 9512
TIME...MOT...LOC 1936Z 243DEG 48KT 3521 9547
Local storm report, Apr 3, 2:03 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
303 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             6 N EUFAULA             35.37N 95.58W
04/03/2008  E0.75 INCH       MCINTOSH           OK   PUBLIC

0255 PM     TSTM WND GST     5 E CHECOTAH            35.47N 95.43W
04/03/2008  E60.00 MPH       MCINTOSH           OK   BROADCAST MEDIA

            KOTV STORM CHASER REPORTED WIND GUSTS TO 60 MPH

0300 PM     HAIL             5 E CHECOTAH            35.47N 95.43W
04/03/2008  E0.88 INCH       MCINTOSH           OK   BROADCAST MEDIA

            KOTV STORM CHASER REPORT

&&

EJC
Local storm report, Apr 3, 2:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BUNCH                   35.68N 94.76W
04/03/2008  E1.00 INCH       ADAIR              OK   POST OFFICE

&&

EJC
Local storm report, Apr 3, 2:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 W VIAN                35.50N 95.00W
04/03/2008  E0.75 INCH       SEQUOYAH           OK   LAW ENFORCEMENT

&&

EJC
Local storm report, Apr 3, 3:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
400 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             6 NE SCIPIO             35.12N 95.88W
04/03/2008  E0.88 INCH       PITTSBURG          OK   EMERGENCY MNGR

&&

EJC

The radar

The Western Arkansas radar (KSRX), 53 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flash flood. Local standard time, as filed.

Hail, Washington

When
April 3, 3:10 PM CST
Where
Washington County, 7 mi SE of Strickler
Measured
0.75 in hail
Reported by
Public
Coordinates
35.758, -94.242

Hail, Madison

When
April 3, 3:20 PM CST
Where
Madison County, Wesley
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.030, -93.920

Flash Flood, Madison

When
April 3, 5:30 PM CST to 7:30 PM CST
Where
Madison County, 5 mi N of Huntsville to 5 mi W of Huntsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.152, -93.730

A few secondary roads were flooded due to heavy rain.

Hail, Crawford

When
April 3, 6:07 PM CST
Where
Crawford County, Mulberry
Measured
0.75 in hail
Reported by
Public
Coordinates
35.500, -94.050

Hail, Crawford

When
April 3, 6:41 PM CST
Where
Crawford County, Kibler
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.430, -94.230

Hail, Crawford

When
April 3, 6:49 PM CST
Where
Crawford County, Van Buren
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.430, -94.350

Hail, Sebastian

When
April 3, 7:00 PM CST
Where
Sebastian County, Ft Smith
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.380, -94.420

Hail, Franklin

When
April 3, 7:20 PM CST
Where
Franklin County, 7 mi N of Ozark
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.601, -93.830

Flash Flood, Sebastian

When
April 3, 8:30 PM CST to 10:30 PM CST
Where
Sebastian County, 5 mi N of Greenwood to 5 mi W of Greenwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.292, -94.270

Heavy rain caused secondary roads to be flooded. Water rescues were performed due to high water over a road.

Flash Flood, Crawford

When
April 3, 9:00 PM CST to 11:00 PM CST
Where
Crawford County, 3 mi N of Mulberry to 3 mi W of Mulberry
Cause
Heavy Rain
Reported by
Public
Coordinates
35.543, -94.050

Heavy rain caused several secondary roads to be flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91362, 91363, 91377, 91364, 91366, 91367, 91372, 91375, 91378, 91379.